Florida, 2019

Damaging Winds in Florida, October 19, 2019

October 19, 2019 · NWS JAX · 3 events in 3 counties and zones

The center of Post-Tropical Cyclone Nestor was near Apalachicola on the Florida Big Bend coast by midday with a warm front extending east across Apalachee Bay and along the Interstate 10 corridor. Aloft, a potent shortwave moved across the local area during the morning hours and triggered waves of low-topped convection with a few rotating cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The center of Post-Tropical Cyclone Nestor was near Apalachicola on the Florida Big Bend coast by midday with a warm front extending east across Apalachee Bay and along the Interstate 10 corridor. Aloft, a potent shortwave moved across the local area during the morning hours and triggered waves of low-topped convection with a few rotating cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 19, 6:58 AM EST, 52 minutes earlier.

Area forecast discussion, Oct 19, 6:58 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
758 AM EDT Sat Oct 19 2019

.AVIATION...
[Through 12Z Sunday]

IFR conditions and low level wind shear will prevail at GNV
through around 16Z, where easterly surface winds around 10 knots
will continue with southeasterly winds near 40 knots at 2000 feet.
MVFR conditions will prevail elsewhere today, with periods of IFR
conditions expected within heavier showers and embedded
thunderstorms through around sunset. IFR conditions are expected
at SGJ from around 13Z-14Z as a heavy rain band shifts northward
over the terminal. Sustained southeasterly surface winds will
increase to 15-20 knots by 16Z at the regional terminals, with
occasional 25-35 knot gusts through around 03Z. Surface winds will
shift to southerly by 00Z, with sustained speeds decreasing to
10-15 knots after 00Z at GNV, VQQ, and JAX. IFR ceilings may
develop after 06Z as surface speeds decrease to less than 10 knots
at the inland terminals and around 10 knots at the coastal
terminals.

&&

.PREV DISCUSSION [445 AM EDT]...

.NEAR TERM [Through Tonight]...

The NHC continues to forecast Tropical Storm Nestor on a
northeast track across the southeast states today and rapidly into
the wrn Atlantic off the NC coast Sunday afternoon/evening. Radar
and satellite imagery presentation shows broad lift and
widespread rains and embedded thunderstorms over the ern Gulf and
over much of the FL peninsula. A tornado watch was issued early
this morning as several cells over the central FL area have
produced tornadoes...and as the warm front lifts northward from
central FL there is potential for isolated tornadic storms over
parts of northeast and north central FL through the late morning.
This tornado threat may lift up into the I-10 corridor and into
extreme srn GA by this aftn. A wind advy is in effect for much of
the area strong wind fields associated with Nestor overspread the
region. Winds of about 25-35 mph with gusts of 40-50 mph will be
possible today even outside of some of the showers or storms.
Categorical rain chances today for the entire area expected but
decreased lift and moisture expected by the late aftn hours as a
dry slot pushes in from the southwest on the southern periphery of
the sfc low. Trailing showers and potential isolated storms
expected by the late aftn and evening hours. West to northwest
flow expected by later tonight as trailing cool front pushes
through overnight and then offshore, with POPs diminishing to 15
percent or less after 06z. Max temps today seem able to manage
the lower 80s over the srn zones and upper 70s to near 80 in
southeast GA. Min temps tonight upper 50s northwest zones
(undercut guidance mins) and mid to upper 60s for the far
southeast and coastal zones.

.SHORT TERM [Sunday Through Monday night]...

The remnants of Nestor will move NE across the Carolinas on
Sunday. Drier and more stable air will advect across the area with
decreasing winds. Surface ridge to the north will move east off
east coast with a return flow on Monday ahead of the next cold
front pushing into the southern Ms River Valley. Moisture will
increase Monday and Monday night with scattered showers and a few
thunderstorms expected to develop by Monday afternoon and evening.

.LONG TERM [Tuesday Through Saturday]...

A cold front will push across the area on Tuesday which will bring
a good chance of showers with scattered thunderstorms. Rain will
end Tuesday evening as high pressure builds into the area while
advecting in dry air to the region. Cooler and drier conditions
expected for Wednesday. Surface high to the north will move
offshore with an onshore flow increasing moisture and rain chances
again for Thursday and Friday ahead of the next cold front and
upper trough.

.MARINE...

A gale warning remains in effect as winds continue to increase to
about 25 to 35 knots...with winds turning more southerly this
afternoon and then southwest later tonight, as Nestor heads
northeastward quickly tonight. A few storms may become severe over
the waters through early tonight due to combination of increased
shear and favorable instability. High pressure builds in Sunday
with much calmer winds and seas. We are likely to see front to the
south lift northward as a warm front late Monday, with another
cold front on its way here as the front lifts north. This next
cold front is forecast to push through Tuesday afternoon through
Tuesday evening.

Coastal impacts: High rip current risk and building surf expected
today and have raised a high surf advy and high rip current risk.
The high surf will be a relatively short-lived event. The
guidance for coastal flooding surge suggests levels of 0.5 to 1
foot above predicted astro tides. Its possible surge may be a
little higher, but being quarter moon phase, water levels not as
high as what they could be. Some localized coastal flooding is
possible but due to the isolated nature of it will opt to issue
coastal flood statement at this time.

.HYDROLOGY...

Rainfall amounts are expected to be roughly in the 1-3 inch range
with locally higher amounts possible through tonight. This does
not suggest any flood watch is needed given the relatively dry
conditions the area has experienced the last couple of months.
River levels will see a rise but levels are well below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSJacksonville.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  77  60  79  60  83 / 100  40   0   0  20
SSI  79  66  79  67  80 / 100  60   0   0  30
JAX  83  65  84  65  85 / 100  40  10   0  50
SGJ  83  68  82  69  83 / 100  40  10   0  50
GNV  82  65  84  64  85 / 100  30   0  10  60
OCF  83  67  84  65  87 / 100  40  10  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 11 PM EDT this evening for Coastal Nassau.

     High Rip Current Risk through this evening for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     High Surf Advisory until 10 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     Wind Advisory until 8 PM EDT this evening for Baker-Bradford-
     Clay-Coastal Duval-Coastal St. Johns-Eastern Alachua-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Inland St.
     Johns-Northern Columbia-Southern Columbia-Suwannee-Union-
     Western Alachua.

GA...Wind Advisory until 11 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Coastal Camden-Coastal Glynn-Coffee-Inland
     Camden-Inland Glynn-Jeff Davis-Northeastern Charlton-
     Northern Ware-Pierce-Wayne.

     High Rip Current Risk through this evening for Coastal Camden-
     Coastal Glynn.

     High Surf Advisory until 10 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

     Wind Advisory until 8 PM EDT this evening for Clinch-Echols-
     Southern Ware-Western Charlton.

AM...Gale Warning until 5 AM EDT Sunday for Waters from Altamaha
     Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
     from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

     Gale Warning until 11 PM EDT this evening for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Oct 19, 6:40 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
740 AM EDT Sat Oct 19 2019

FLZ033-038-133-138-191230-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
740 AM EDT Sat Oct 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 830 AM EDT...

* At 740 AM EDT, Doppler radar was tracking a strong thunderstorm
  near Marineland, or 7 miles northwest of Palm Coast, moving
  northwest at 20 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, Saint Augustine Beach, Marineland, Vilano Beach,
  South Ponte Vedra, Crescent Beach, Saint Augustine Shores, Butler
  Beach, Saint Augustine South and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until noon EDT for northeastern
Florida.

LAT...LON 2957 8131 2992 8157 3004 8130 2982 8120
      2964 8114
TIME...MOT...LOC 1140Z 152DEG 19KT 2969 8126

SANDRIK

The radar

The Jacksonville radar (KJAX), 69 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
October 19, 7:50 AM EST
Where
St. Johns County, 0.91 mi NE of Usinas Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.960, -81.310

Cable lines were damaged by winds. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
October 19, 9:55 AM EST
Where
Duval County, 1.38 mi WSW of Ft George Is
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.390, -81.450

Trees were damaged and fell onto power lines near Little Talbot Island. The time of damage was based on radar.

Funnel Cloud, Flagler

When
October 19, 10:17 AM EST
Where
Flagler County, 0.92 mi NE of Beverly Beach
Reported by
Emergency Manager
Coordinates
29.510, -81.140

A brief funnel cloud was reported near the intersection of North 23rd Street and A1A.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857393, 857394, 857392.